Kansas, 2003

Lightning Strike in Kansas, August 19, 2003

August 19, 2003 · NWS ICT · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 19, 3:10 PM CST, 50 minutes earlier.

Area forecast discussion, Aug 19, 3:10 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT TUE AUG 19 2003

FCST CONCERNS...
CNVTV TRENDS THIS EVE AND CHCS THRU THU NGT...
THE DEGREE OF HEAT RELIEF FRI/SAT AND CLIMB EARLY NEX WEEK...

UPR LOW CIRC OVR THE NEB PANHANDLE AND ASSOCD SPEED MAX WL LIFT NEWD
ACRS THE NRN PLAINS/UPR MDWST TNGT/WED, AS UPSTREAM KICKER MOVS FM THE
PAC NW STATES ACRS THE NRN U.S./SRN CAN ROCKIES. CNTRL KS WL BE IN CLOSE
PROXIMITY TO BETTER UPR DVRGNC/LIFT RGN ASSOCD WITH UPR SPEED MAX THRU
06Z. XPCT DVLPG STG/SVR CNVTN IN WW871 WL EVOLVE INTO POTNL MORE ORGANIZED
MCS BY LATE EVE/OVRNGT, LIFTG MAINLY N OF THE CWA WITH MAIN UPR LOW.

TRAILING VORT LOBE/SHEAR AXIS IN MID/UPR LVLS WL MOV EWD ACRS THE CWA
ON WED. CNVTV CHCS WL CONT WITH THIS FEATURE, AND FOCUS ALG/E OF
ASSOCD SFC TROF AND/OR CNVTV OUTFLOW BNDRY ACRS THE CWA. CNVTV CHCS
SHOULD SHIFT A LTL FURTHER E TO JUST E OF THE TURNPIKE BY WED AFTN.
MAXS WL BE TRICKY BASED ON CNVTV OUTFLOW/DEBRI CLOUDS, HOWEVER XPCT
LESS IMPACT THAN WHAT HAS OCCURRED THE PAST CPL OF DAYS ALG WRN FLANK
OF THE CWA. PROGD H8 TEMPS/MEAN LO LVL THKNS SUPPORTIVE OF 100 PLUS
MAXS ACRS MOST OF THE CWA.

DIFFERENCES IN FNTL TIMING/MOVMT WL BE KEY TO TEMP/PCPN FCST THU INTO
FRI. FOR NOW SUSPECT THERE MAY BE A PREFNTL TROF PASSAGE ON THU
AFTN, HOWEVER DEEPER BAROCLINIC ZONE/MAIN SFC FROPA SHOULD BE THU
NGT. THEREFORE, WL CONT NEAR CENTURY TYPE READINGS AND MAINTAIN SLGT
OR MODEST POPS IN FCST.

SLGT HEAT RELIEF XPCTD FOR FRI/SAT WITH MODIFIED CAN/PAC AIRMASS
GRAZING THE CWA. HOWEVER, UPR RDG WL BUILD IN AGAIN BY SUNDAY, WITH
HEAT RETURNING AT LEAST THRU MONDAY. WL MAINTAIN DRY FCST THRU EARLY
NEXT WEEK, THOUGH MAY SEE ENUF WLY FLO BY MON NGT/TUE TO RIPPLE A
FEW SHRTWVS CLOSE ENUF FOR SLGT CHCS JUST NW OF THE CWA.

FCSTID = 13/DARMOFAL
ICT   75 102  73 100 /  10  30  20  20
HUT   74 101  72  99 /  20  30  20  20
EWK   74 102  73  99 /  20  30  20  20
EQA   74 102  73  99 /  10  30  20  20
WLD   75 103  74 101 /  10  30  20  20
RSL   70  99  68  96 /  30  30  20  20
GBD   72 100  70  98 /  30  30  20  20
SLN   74 102  72 100 /  30  30  20  20
MPR   74 101  72  99 /  30  30  20  20
CFV   75 101  74  99 /   5  20  20  20
CNU   74 100  73  98 /   5  20  20  20
K88   74 100  73  98 /   5  20  20  20

.ICT...NONE.
Hazardous weather outlook, Aug 19, 3:27 PM CST, 33 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
427 PM CDT TUE AUG 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS
CENTRAL KANSAS, MAINLY WEST OF A SALINA TO HUTCHINSON TO ANTHONY
LINE. THE MAIN RISK WILL BE DAMAGING DOWN-BURST WINDS OF 60 TO 70 MPH,
ALTHOUGH ISOLATED HAIL TO THE SIZE OF NICKELS IS ALSO POSSIBLE.

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE OVERNIGHT ACROSS CENTRAL
KANSAS, HOWEVER THE RISK OF SEVERE WEATHER IS EXPECTED TO DIMINISH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL KANSAS
AND EXPAND INTO SOUTHEAST KANSAS FROM WEDNESDAY INTO THURSDAY
NIGHT. THERE IS A CHANCE FOR A FEW SEVERE STORMS, HOWEVER WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED.

THE HEAT WILL ALSO CONTINUE ACROSS THE AREA ON WEDNESDAY AND
THURSDAY, WITH HIGH TEMPERATURES AROUND 100 DEGREES. HEAT INDICES
WILL HOVER NEAR 105 DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The Topeka radar (KTWX), 125 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Saline

When
August 19, 4:00 PM CST
Where
Saline County, 1 mi S of Salemsburg
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Gun barrel tank struck. (A gun barrel tank is one in which water separates from the oil after the latter has been pumped from the ground.) The force of the resultant explosion was sufficient to launch the tank across the adjacent Halstead Road, knocking down power lines in the process. The explosion also set fire to four neighboring tanks, one truck used for hauling saltwater, (destroying each), and around 140 barrels of oil. The downed power lines severed power to approximately 900 customers for nearly 3 hours. (All details from this incident courtesy of the Salina Journal.)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377950.